Montana, 2017

Damaging Winds in Montana, July 9, 2017

July 9, 2017 · NWS TFX · 2 events in 2 counties and zones

An upper level low moved through southern Canada, causing a brief breakdown of the upper ridge over Montana. This led to the development of showers and thunderstorms, a couple of which produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An upper level low moved through southern Canada, causing a brief breakdown of the upper ridge over Montana. This led to the development of showers and thunderstorms, a couple of which produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 9, 1:27 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 9, 1:27 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
227 PM MDT Sun Jul 9 2017

.SYNOPSIS...

Several upper level disturbances will move through the region
tonight through Tuesday. As a result, expect scattered showers
and thunderstorms to develop during this time, mainly during the
daylight hours. Some storms could be severe tonight and then
again on Monday, with the main severe threat being damaging wind
gusts. High temperatures will cool a few degrees through Tuesday,
before another significant heat wave develops by late next week.

&&

.DISCUSSION...

Rest of Today through Tonight...an embedded wave was ascending the
upstream side of an amplified ridge this afternoon, who's axis
extended north from Western Wyoming, through Central Montana, and
into the Canadian Provinces of Alberta/Saskatchewan. The
aforementioned wave will crest the ridge through the evening hours
tonight, providing weak large scale ascent across portions of
Southwestern and Central Montana. In addition, strong diurnal
heating over the higher terrain of these regions was also
providing orographic lift this afternoon. The combination of weak
instability, 0-6km bulk shear on the order of 20-35kts, and the
aforementioned lifting mechanisms, has led to the development of
scattered thunderstorms as of early this afternoon across
Southwestern Montana. These storms are generally expected to lift
northeast into portions of Central Montana through the evening
hours tonight, before slowly dissipating near the midnight hour.
Current thinking is that the northward extent of these storms will
generally be along and south of an Augusta, to Great Falls, to
Fergus line. With deep inverted-V soundings present due to very
dry air residing in the lowest levels of the atmosphere, am
thinking the primary threat with any storms this afternoon/evening
will be strong to damaging wind gusts. While some hailstones to
the size of nickles and potentially quarters are possible, given
wet-bulb zero heights of 13,000ft+, am thinking this severe
weather mode will be quiet limited. - Moldan

Monday through Tuesday...Multiple shortwave troughs are expected to
traverse the CWA during this period. At the surface, a weak low
centered in vicinity of Southeast AB Monday morning should reach
Southeast SK by the end of the period, allowing a weak cold front to
advance southeastward over the CWA Monday afternoon and evening.
This pattern looks to be favorable for multiple rounds of scattered
showers and thunderstorms over the region, especially Monday
afternoon through daybreak Tuesday. Moderate to strong vertical wind
shear and moderate instability will likely promote severe
thunderstorms. During the afternoon and early evening, a dry and
deeply-mixed boundary layer will result in damaging wind gusts being
the primary severe weather threat. Despite nocturnal boundary layer
stabilization, the main threat may then transition to severe hail up
to half dollar-size late Monday evening into early Tuesday morning.
During this time period, significant elevated instability may
materialize within the hail growth zone, especially over the Hi-
Line. Additional showers and thunderstorms, some strong, are then
possible the rest of Tuesday. A slight cooling trend is expected
during the period due to the aforementioned cold frontal passage and
series of shortwave troughs moving overhead.
Jaszka

Tuesday night through Sunday...The pattern during this period can
best be characterized as becoming seasonably hot and dry. Upper-
level high pressure builds over the region from mid-week through
Saturday, then remains fairly steady into Sunday. Surface-to-mid-
level thickness values by next weekend could surpass yesterday's
(Saturday's) values, which would result in high temperatures near or
surpassing 100 degrees in many locations outside of the mountains
next weekend, and likely resulting in matching or surpassing many
daily record highs. Any showers or thunderstorms that may form
during this time will likely be terrain-based and on the dry side,
providing little to no relief from the worsening drought over our
eastern plains counties. Exercising quality heat safety and fire
weather safety measures will be the primary messaging themes as we
approach the later part of the week into next weekend. CC

&&

.AVIATION...
Updated 1720z.

VFR conditions are expected to prevail through the 0918/1018 TAF
period across all of North Central and Southwest Montana.
Thunderstorms are expected to develop across Southwest Montana late
this morning and early this afternoon, and then track northeast into
portions Central Montana this evening. While some storms this
afternoon and evening could produce MVFR conditions for short
periods of time, am not confident enough to introduce any MVFR
conditions for KEKS, KBZN, KHLN, KGTF, or KLWT at this time.
Confidence is currently lacking due to very dry low-levels, with
thinking that generally high based thunderstorms will
prevail/dominated. The main threat from any storms this afternoon
and evening will be lightning and damaging winds. - Moldan

&&

.FIRE WEATHER...

The main fire weather concern for the rest of today and Monday
will be strong thunderstorms that produce frequent lightning and
strong/gusty erratic wind gusts. The best chance for stronger
storms to occur will be during the afternoon/evening hours.

Looking ahead...afternoon temperatures will cool a bit into the
80s for Tue/Wed...only for another significant heat wave to
develop on Thursday and continue into next weekend (afternoon
highs 90s/lower 100s). No significant/widespread rainfall is
expected after Tuesday at this time. Brusda/Moldan

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  58  90  56  83 /  20  30  30  10
CTB  56  85  53  78 /  10  20  30  20
HLN  60  90  57  86 /  40  40  30  10
BZN  55  90  52  83 /  40  30  20  10
WEY  43  81  44  77 /  40  20  20  10
DLN  55  87  52  82 /  40  20  10  10
HVR  60  94  59  83 /  10  20  30  30
LWT  59  89  55  81 /  20  30  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jul 9, 11:12 AM MST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1212 PM MDT SUN JUL 9 2017

MTZ008-015-055-091900-
Madison MT-Beaverhead MT-Gallatin MT-
1212 PM MDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND SOUTH CENTRAL GALLATIN COUNTIES UNTIL 100
PM MDT...

At 1211 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Kilgore, or 14 miles north of Idmon, moving northeast
at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
West Yellowstone, Raynolds Pass, Lakeview, Yellowstone Village and
Red Rock Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4456 11189 4453 11204 4456 11207 4510 11153
      4473 11109 4465 11110 4460 11124 4462 11122
      4473 11132 4475 11139 4471 11141 4470 11149
      4466 11147 4459 11153 4454 11148 4456 11171
      4451 11182
TIME...MOT...LOC 1811Z 230DEG 27KT 4457 11183

Moldan
Special weather statement, Jul 9, 11:40 AM MST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1240 PM MDT SUN JUL 9 2017

MTZ015-055-091930-
Madison MT-Gallatin MT-
1240 PM MDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON AND EASTERN
GALLATIN COUNTIES UNTIL 130 PM MDT...

At 1239 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southwest of Belgrade to 17 miles
north of Henrys Lake. Movement was northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Bozeman, Belgrade, Gallatin Gateway, Big Sky, Four Corners and
Bozeman Hot Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4568 11147 4594 11079 4560 11080 4559 11086
      4553 11086 4552 11092 4536 11092 4535 11104
      4508 11104 4511 11110 4505 11115 4501 11110
      4483 11110 4478 11157
TIME...MOT...LOC 1839Z 246DEG 30KT 4564 11140 4488 11148

Moldan
Special weather statement, Jul 9, 2:20 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Great Falls MT
320 PM MDT SUN JUL 9 2017

MTZ052>054-092200-
Broadwater MT-Jefferson MT-Meagher MT-
320 PM MDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROADWATER...WESTERN
MEAGHER AND NORTHEASTERN JEFFERSON COUNTIES UNTIL 400 PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Montana City, or 13 miles northwest of Townsend,
moving east at 30 mph.

Winds in excess of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Silos, Goose Bay, Winston, and Canyon Ferry Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Canyon Ferry Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4634 11182 4652 11185 4666 11118 4633 11114
TIME...MOT...LOC 2118Z 263DEG 26KT 4645 11173

Moldan

The radar

The Billings radar (KBLX), 127 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fergus

When
July 9, 3:01 PM MST
Where
Fergus County, 4.17 mi S of Garneill
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
46.690, -109.740

Peak wind gust at an AWOS station south of Lewistown.

Thunderstorm Wind, Lewis and Clark

When
July 9, 5:33 PM MST
Where
Lewis and Clark County, 2.47 mi ENE of Austin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.640, -112.180

Trained spotter estimated wind gusts over 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714953, 714954.